CHF Case Study
A 68 year-old white woman. Has been admitted to the critical care unit with shortness of breath at rest. Vital signs are BP, 218/100 mm Hag; HER, 110 beats/min; and OR, 3 breath/min. She has run out of her interventions medication for the fourth time this year and only came to the hospital because of her breathing difficulties. On examination, Mrs..
K. Is pale and clammy slotting upright In a chair. She has basilar crackles to her scapulae, and her heart rhythm is irregularly irregular.
She has pitting edema bilaterally to her thighs, Jugular venous pulsation to the earlobe, and bilateral infiltrates. An EGG shows a left ventricular ejection fraction of 78% with estimated pulmonary artery pressures of 50-55 mm Hag. Laboratory values are unremarkable.
On admission, Mrs.. K. Is started on Illusionist, 5 MGM orally once per day, and given 20 MGM of IV fireside. She is also given 5 MGM of IV meteorology x 3 over the first 24 hours, which results in worsened shortness of breath and frothy sputum. Blood gases show hyperemia and HyperCard.
She Is initiated and placed on a ventilator.
Because of her worsening condition, a pulmonary catheter is inserted. Readings are right trial pressure (RAP) 26 mm Hag; pulmonary artery pressure 68/54 mm Hag; POOP 36 mm Hag; and cardiac index 1. 1 L/min/mm. Shortly after the readings are taken, Mrs..
K. Has a cardiac arrest, from which she cannot be resuscitated. 1. Mrs.. K.
Experience fluid overload and a hypertensive emergency. What could the healthcare team have done differently in managing her hypertension and fluid overload? A. CAP. This would have helped “push” the fluid out of her lungs and possible increased her oxygenation. Lasts should have been Increased.
Only giving MGM, In my opinion, Is not sufficient enough to treat her fluid overload which Is one of her major problems. Also, calcium channel blockers should have been considered since the beta blocker was not providing the desired effect. B. Also, I did not see anything for treatment of her A-Fib. Even with the limits of Emendation, It is often used as the first line drug of choice for A-Fib and those that are humiliatingly unstable. Melodrama Is a vacillator and can Increase cardiac output.
However, it will not significantly change the ejection fraction which is good since Mrs.. K. S is 78% (normal approximately 55-75%) c.
I did not see any treatments for her A-Fib.
There Is no mention photolysis’s or anti-coagulants. This should also be considered for treatment. 2. Based on her presentation, physical assessment and hemorrhagic number, was Mrs.. K.
Experiencing left- or right-sided failure, or both? A. Both. Based on what is presented. She has JIVED – an indication of right sided failure because the heart is unable to pump the massive amount of fluid coming from the body to the right side of the heart. There Is too much fluid for the right ventricle to pump into the pulmonary arteries. And because of the A-fib, it is not being “pumped” efficiently.
. She is experiencing left sided failure as shown by the increased PAP and the basilar crackles heard on auscultation. The fluid can’t get Into the left side of the heart and is backing up into the lungs. Left-sided failure Is also Indicated by the reduced cardiac Index. The heart Is not able to get the fluid out to the body. 3.
What role did trial fibrillation play in Mrs.. K. ‘s heart failure? A. 1 OFF I Nils may nave Eden answered In another quest, out ten atria’s aren’t pumping.
In layman’s terms, what happens in A-fib is the valves do not open to let the blood wrought because the electrical pulses are all messed up.
There is not a singular “charge” the excites the muscles to contract and release the volume into the ventricle. The only way the blood is “pumped” into the ventricles is by the blood building up in the atria until it becomes so heavy the valve can’t hold it anymore and basically dumps it into the ventricle. Because of the fluid overload, there is so much blood dumping into the ventricle and the atria that the heart is unable to keep up. This process further impedes the hearts attempt to move fluid through the lungs and to the body.
This decreases her oxygenation because fluid and air cannot occupy the same space and fluid will win. B. Also, because I did not see any mention of thrombosis’s or anticoagulants, I am going to assume none were given. Heparin could have helped Mrs..
K. hemorrhagic state by preventing clots. It doesn’t mention it in the case study but how do we know if the arrest she suffered wasn’t from a clot thrown by complications with A-fib….
. Thrombosis’s or anticoagulants should have been considered in the treatment of her A-fib to prevent further complications already being experienced with her fluid volume overload.